Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 29, 2017, 6:37 PM CDT for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2017, 6:37 PM CDT (23:37 UTC)
- Expired
- Mar 29, 2017, 7:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Calcasieu Parish, LA, Cameron Parish, LA
The radar
The Lake Charles radar (KLCH), 28 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 6:45 PM CDT | TSTM WND DMG | Grand Lake, LA | SEVERAL TREES REPORTED DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 2:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
730
WUUS54 KLCH 292337
SVRLCH
LAC019-023-300000-
/O.NEW.KLCH.SV.W.0039.170329T2337Z-170330T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
637 PM CDT WED MAR 29 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
North central Cameron Parish in southwestern Louisiana...
South central Calcasieu Parish in southwestern Louisiana...
* Until 700 PM CDT
* At 636 PM CDT, a severe thunderstorm was located near Cameron,
moving north at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Cameron, Grand Lake, Sweet Lake and Hacketts Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana.
LAT...LON 2977 9345 2985 9341 2982 9335 2980 9335
2996 9334 2985 9333 2984 9332 2985 9325
2991 9324 3005 9329 3010 9326 3007 9300
3004 9300 2994 9316 2978 9327 2976 9334
2976 9335
TIME...MOT...LOC 2336Z 200DEG 28KT 2987 9326
HAIL...1.75IN
WIND...60MPH
$$
Jones1 follow-up statement
449
WWUS54 KLCH 292348
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
648 PM CDT WED MAR 29 2017
LAC019-023-300000-
/O.CON.KLCH.SV.W.0039.000000T0000Z-170330T0000Z/
Cameron LA-Calcasieu LA-
648 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL CAMERON AND SOUTH CENTRAL CALCASIEU PARISHES...
At 648 PM CDT, a severe thunderstorm was located near Heberts Marina,
or near Grand Lake, moving north at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cameron, Grand Lake, Sweet Lake and Hacketts Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana.
LAT...LON 2982 9335 2980 9335 2996 9334 2985 9333
2984 9332 2985 9325 2991 9324 3005 9329
3010 9326 3007 9300 3004 9300 2994 9316
2978 9327 2976 9334 2976 9335 2978 9336
TIME...MOT...LOC 2348Z 200DEG 28KT 2996 9322
HAIL...1.75IN
WIND...60MPH
$$
JonesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 5:06 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 29, 5:06 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
506 PM CDT Wed Mar 29 2017
.UPDATE...
As coordination with SPC, have areal extended the Tornado Watch 98
into Rapides Parish, as convection may enter that area a little
sooner.
Rua
&&
.PREV DISCUSSION... /issued 422 PM CDT Wed Mar 29 2017/
..SEVERE WEATHER POTENTIAL THROUGH THE EVENING INTO OVERNIGHT...
..HEAVY RAINFALL AND SEVERE POTENTIAL AGAIN OVER THE WEEKEND...
SYNOPSIS...
Will be brief as severe weather ongoing in the forecast area.
Tornado Watch is in effect until 9 pm for a majority of the
western portion of the forecast area. Enhanced Risk for Severe
Storms into the evening and overnight period.
Rua
DISCUSSION...
A vigorous storm system will be moving across the southern
plains tonight into early Thursday. Jet streak and strong positive
vorticity will be rounding the upper level system and across the
forecast for the evening into the overnight hours. Meanwhile,
strong low level jet and abundant gulf moisture will be in place.
Therefore, supercell clusters of thunderstorms will continue for
the remainder of the afternoon, possibly consolidating into a
squall line later this evening and overnight. All forms of severe
weather will be possible. Strong wind damage and large hail, with
a few tornadoes, as cells should have good rotation from the
elevated shear.
Dry slot should move in during the overnight hours quickly
tapering off activity by the morning hours.
A couple of fair weather days, until the next storm system
organizes and moves through the region. Looks like main event will
be late Sunday into early Monday, with heavy rainfall and severe
weather potential. However, GFS does show a lead short wave moving
across late Saturday and Saturday Night, that the ECMWF does not
pick up on. At this point will just have chance pops for that time
period before likely pops on late Sunday into Sunday Night.
Rua
MARINE...
Strong south winds will begin to decrease later tonight as the low
pressure system begins to depart the region and pressure gradient
relaxes.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 66 77 54 84 / 70 30 10 0
LCH 65 77 58 82 / 80 20 10 0
LFT 71 80 58 85 / 70 50 10 0
BPT 62 79 58 84 / 70 20 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CDT this evening for LAZ031>033-041>045-
052>055-073-074.
TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.
GM...Small Craft Advisory until 1 AM CDT Thursday for GMZ450-452-455-
470-472-475.
Small Craft Advisory until 10 PM CDT this evening for GMZ430-432-
435.
&&
PUBLIC...07Hazardous weather outlook, Mar 29, 6:18 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 618 AM CDT Wed Mar 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight There is a slight to enhanced risk of severe thunderstorms today and tonight. While uncertainty exists with the exact timing and evolution, scattered to numerous thunderstorms are expected to develop or spread into East Texas this afternoon, with activity continuing to spread east into Louisiana tonight. All modes of severe weather are possible, which includes tornadoes, damaging winds, and large hail. South winds are forecast to increase and become gusty this afternoon across areas generally along and south of I-10 and over parts of East Central Louisiana. A wind Advisory is in effect for these areas from noon through 6 pm, and may need to be extended further in time for areas near the coast. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over East Central and South Central Louisiana early Thursday morning before pushing across the Atchafalaya River as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed later today and tonight. GMZ430-432-435-450-452-455-470-472-475-301130- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Gusty south winds and rough seas are expected to continue today, and small craft advisories are in effect today and into this evening. Winds are expected to gradually subside from west to east tonight. In addition, an upper level storm system crossing the region will bring a risk of severe thunderstorms this afternoon and tonight. All modes of severe weather will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over the Gulf waters into Thursday morning, pushing east of the area by afternoon as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Monday. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 13
In the hours before
Local storm report, Mar 29, 6:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
612 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL PORT NECHES 29.97N 93.94W
03/29/2017 E1.00 INCH JEFFERSON TX BROADCAST MEDIA
KBMT RELAYED A PUBLIC REPORT OF QUARTER SIZE HAIL NEAR
PORT NECHES.
&&
DJONESLocal storm report, Mar 29, 6:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
616 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL PORT ARTHUR 29.90N 93.93W
03/29/2017 E1.00 INCH JEFFERSON TX PUBLIC
&&
K.KUYPERSpecial weather statement, Mar 29, 6:17 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
617 PM CDT WED MAR 29 2017
LAZ041-073-074-TXZ216-300000-
West Cameron-Calcasieu-East Cameron-Orange-
617 PM CDT WED MAR 29 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CAMERON...
CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND NORTHEASTERN ORANGE
COUNTIES...
At 617 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Starks to 7 miles north of Sabine
National Wildlife. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Lake Charles, Sulphur, Westlake, Vinton, Grand Lake, Starks,
Hackberry, Carlyss, Lunita, Buhler, Heberts Marina and Edgerly.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2997 9327 3002 9327 3005 9329 3005 9333
2994 9334 2995 9375 3024 9375 3024 9371
3029 9371 3030 9374 3035 9375 3040 9335
3040 9322 2994 9323 2994 9325
TIME...MOT...LOC 2317Z 252DEG 29KT 3031 9361 3000 9362
TWHLocal storm report, Mar 29, 6:25 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
625 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM MARINE TSTM WIND 3 SW CAMERON 29.77N 93.34W
03/29/2017 M40 MPH CAMERON LA C-MAN STATION
&&
MOGGEDLocal storm report, Mar 29, 6:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
627 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL PORT ACRES 29.90N 94.03W
03/29/2017 E1.00 INCH JEFFERSON TX PUBLIC
&&
K. KUYPERLocal storm report, Mar 29, 6:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
636 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 4 E CAMERON 29.79N 93.23W
03/29/2017 E1.75 INCH CAMERON LA PUBLIC
&&
K. KUYPERThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 4:17 AM CDT | Wind Advisory | LCH | Allen, Cameron, Evangeline, Lafayette, Saint Landry, Saint Martin | 14 hr |
| Mar 29, 1:41 PM CDT | Special Marine Warning | LCH | 64 min | |
| Mar 29, 2:46 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 41 min |
| Mar 29, 2:48 PM CDT | Special Marine Warning | LCH | 42 min | |
| Mar 29, 2:51 PM CDT | Special Marine Warning | LCH | 54 min | |
| Mar 29, 3:20 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 32 min |
| Mar 29, 3:54 PM CDT | Special Marine Warning | LCH | 66 min | |
| Mar 29, 4:48 PM CDT | Special Marine Warning | LCH | 57 min | |
| Mar 29, 5:43 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 32 min |
| Mar 29, 5:48 PM CDT | Special Marine Warning | LCH | 57 min | |
| Mar 29, 5:48 PM CDT | Special Weather Statement | LCH | Vernon | 27 min |
| Mar 29, 6:01 PM CDT | Tornado Warning | LCH | Vernon | 29 min |
| Mar 29, 6:07 PM CDT | Severe Thunderstorm Warning | LCH | Cameron, Jefferson Davis | 53 min |
| Mar 29, 6:17 PM CDT | Special Weather Statement | LCH | Calcasieu | 43 min |
| Mar 29, 6:39 PM CDT | Special Marine Warning | LCH | 36 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.